Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Springfield, MO

March 23, 2023Douglas County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 23, 2023, 10:39 PM CDT for Douglas County, Texas County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2023, 10:39 PM CDT (03:39 UTC)
Expired
Mar 24, 2023, 3:34 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 11:33 PM CDTFLASH FLOOD5 N Roby, MOMULTIPLE LOW WATER CROSSINGS FLOODED IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.7 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

375 
WGUS53 KSGF 240339
FFWSGF
MOC067-215-240945-
/O.NEW.KSGF.FF.W.0007.230324T0339Z-230324T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1039 PM CDT Thu Mar 23 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Texas County in south central Missouri...
  Northeastern Douglas County in southwestern Missouri...

* Until 445 AM CDT Friday.

* At 1039 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mountain Grove, Houston, Licking, Cabool, Raymondville, Huggins, 
  Plato, Bucyrus, Simmons, Solo, Elk Creek, Yukon, Prescott, 
  Success, Bendavis, Eunice, Hazelton, Clear Springs, Roby, Arroll 
  and Ozark National Scenic Riverways.

This includes the following low water crossings...
  Rock Creek at Rock Creek Road, North Fork River at Highway EE, 
  Little Piney River at Union Road, Big Piney River at Cleveland 
  Road, Boone Creek at Boone Creek Road, North Prong Jacks Fork at 
  Arroll Road and South Fork Jacks Fork River at Stillhouse Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3706 9225 3760 9225 3760 9176 3743 9177
      3705 9166 3706 9209 3691 9209 3691 9226
      3706 9226

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
185 
WGUS73 KSGF 240834
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
334 AM CDT Fri Mar 24 2023

MOC067-215-240844-
/O.CAN.KSGF.FF.W.0007.000000T0000Z-230324T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Texas MO-
334 AM CDT Fri Mar 24 2023

...FLASH FLOOD WARNING FOR TEXAS AND NORTHEASTERN DOUGLAS COUNTIES 
HAS BEEN REPLACED WITH A FLOOD WARNING...

Runoff from heavy rainfall overnight will continue to cause flooding 
across the warned area. Please continue to heed all road closures. 
Do not drive into flooded areas.

LAT...LON 3706 9225 3760 9225 3760 9176 3743 9177
      3705 9166 3706 9209 3691 9209 3691 9226
      3706 9226

$$

MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 6:19 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 23, 6:19 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
619 PM CDT Thu Mar 23 2023

Key Messages:

1. High confidence (80-90%) in heavy rain and flooding/flash
flooding tonight into Friday and a flood watch remains in effect
for most of the area.

2. Lower confidence severe risk (30-40%) this afternoon and
evening and for Friday afternoon.

3. Seasonable temperatures with low end rain chances later this
weekend into next week.

4. Another stronger system slated for late next week.

.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Mar 23 2023

Frontal boundary has pushed southeast to near Neosho to
Springfield to Fort Leonard Wood line as of 18z. Radar shows some
scattered light showers along and ahead of the front in southern
MO and another batch of showers in northeast Oklahoma into
southeast Kansas.

Large scale upper trough was over the western U.S. with Pacific
moisture stream extending northeast out of Baja and into the
central/southern plains and mid Mississippi valley regions. Low
level moisture continues to increase ahead of the surface front
with dewpoints in the low to mid 60s. Behind the front,
temperatures have dipped back into the 50s/low 60s, while ahead of
the front, upper 60s to mid 70s were occurring.

Severe chances this afternoon and tonight...

Chance of some surface based convection later this afternoon along
and south of the surface front and CAMS are showing some discrete
supercell potential. Main risk appears to be with large hail, with
lower probabilities of damaging wind and even an isolated tornado
potential. This will mainly be confined to areas south of the U.S
60 corridor late this afternoon and evening in locations south of
the front.

In areas on the cold side of the front, there will be a sharp
frontal inversion with some decent mid level lapse rates which
would still support a large hail risk. Hail size potential for
both areas will be up to golf ball size.

Flooding potential tonight and Friday...
Convection is expected to initiate later this afternoon and then
become widespread over the area early this evening. Deterministic
and ensemble data have not wavered from the ample moisture
expected over the area tonight into Friday with PW values
exceeding the 90th percentile to max climatological values during
this time frame. Given the classic flooding/flash flooding
synoptic setup with a deep trough to the west and nearly
stationary/slow moving boundary, repeated rounds of convection
over the same locations will likely occur. With high moisture
content available, flooding and flash flooding are expected over a
large portion of the CWA where a flood watch remains in effect
through Friday evening.

A secondary wave along the front is expected to develop to our
south on Friday and lift northeast along the front into our far
eastern CWA during the afternoon. As instability and lift
increases ahead of the surface wave and front, there will be a
quick severe risk mainly for damaging wind gusts and large hail
for a brief period in our far eastern CWA in the afternoon before
this passes to the east of the area. Much better severe chances
will be to our east/southeast on Friday and Friday night. The
heavy rain and flooding potential will continue into Friday, with
the highest potential shifting southeast in our CWA.

Widespread 2 to 4 inch rainfall amounts are expected along and
south of a Joplin to Rolla line with localized amounts of 5 to 6
inches possible where the thunderstorms can train repeatedly over
the same areas. The latest LPMM total QPF params do support the
potential of over 4 inches in several bands along and south of the
Joplin to Rolla line.

.LONG TERM...(Friday Night through Thursday)
Issued at 220 PM CDT Thu Mar 23 2023

Friday night, the bulk of the heaviest precipitation will shift
east of the area, but some wrap around moisture will keep the
potential for rainfall over our northern CWA through the night.
Temperatures behind the front through the weekend will be near or
slightly below seasonal norms. The upper flow will become more
zonal over the weekend into early next week, bringing some
periodic weaker shortwave energy into the area and some light
low end (20-40%) precipitation chances from Saturday night into
Tuesday.

A deeper trough is expected to develop again in the western U.S.
heading into the middle of next week and the upper flow will start
to become more amplified by late Wednesday into Wednesday night.
May start to see some convection during this time frame, with
better chances spreading into the area on Thursday. There are some
timing differences with the global models on how quickly the
trough moves into the area, so confidence in timing of stronger
storm potential is fairly low at this time, but we'll have to keep
an eye on this as we head into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 610 PM CDT Thu Mar 23 2023

For the 00z TAFS, convection has increased in coverage across the
area as anticipated. Will see MVFR and IFR conditions throughout
the period as all sites are now on the cool side of the front.
Thunderstorms will continue through the night with showers and
embedded thunderstorms continuing through much of Friday with the
MVFR/IFR conditions continuing through the length of the TAFS.
North to northeast winds around 10 to 15 kts are expected.
Predominant visibility in the MVFR category, but will decrease
into IFR category with the heavier rain.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Friday night for MOZ057-058-068>071-
     077>083-088>098-101>106.

KS...Flood Watch through late Friday night for KSZ101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 23, 7:39 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
739 PM CDT Thu Mar 23 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
739 PM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

  Showers and thunderstorms will continue to track across the
  area tonight. Heavy rain will occur with the thunderstorms which
  are expected to train across the same locations and cause
  flooding and flash flooding to occur. Highest rain totals where
  widespread 2 to 4 inches through Friday are expected along and
  south of a Joplin to Rolla line. Some localized areas may see 4
  to 6 inches of rain.

  Some of the storms south of the front will still have the
  potential to produce supercells where large hail to the size of
  golf balls, damaging wind gusts up to 60 mph and an isolated
  tornado will be possible. This will be mainly over far southern
  Missouri, south of a Salem to Cassville line.

  North of the front, there is still a risk of large hail to the
  size of quarters, but the main risk for both locations will be
  heavy rain and flooding.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

  The heavy rain and flooding potential will continue into Friday
  as the heaviest rain axis shifts southeast across the area. A
  second wave of strong to severe thunderstorms is expected to
  develop over south central Missouri Friday afternoon with
  damagingn wind gusts and large hail as the main severe weather
  risks. This risk is expected to be short lived before pushing
  east of our area and into the Ohio and Tennessee valley.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may still be needed through the late evening
  for far southern Missouri, mainly south of a Salem to Cassville
  line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Mar 23, 9:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLASH FLOOD      6 N SOUTH WEST CITY     36.60N 94.61W
03/23/2023                   MCDONALD           MO   DEPT OF HIGHWAYS

            ROUTE O WESTBOUND & EASTBOUND CLOSED DUE TO
            FLOODING.

&&

RN
Local storm report, Mar 23, 9:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     FLASH FLOOD      1 NNE PINEVILLE         36.60N 94.38W
03/23/2023                   MCDONALD           MO   DEPT OF HIGHWAYS

            ROUTE W NORTHBOUND & SOUTHBOUND CLOSED DUE
            TO FLOODING.

&&

RN
Local storm report, Mar 23, 10:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             3 ESE NIXA              37.03N 93.25W
03/23/2023  U1.00 INCH       CHRISTIAN          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

RN
Local storm report, Mar 23, 10:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             2 SSW DRURY             36.91N 92.33W
03/23/2023  E0.88 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

RN
Local storm report, Mar 23, 10:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 SSW MANSFIELD         37.07N 92.61W
03/23/2023  E0.70 INCH       DOUGLAS            MO   EMERGENCY MNGR

&&

RN
Local storm report, Mar 23, 10:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     FLASH FLOOD      8 SSE MOUNTAIN GROVE    37.04N 92.19W
03/23/2023                   DOUGLAS            MO   DEPT OF HIGHWAYS

            ROUTE EE NORTHBOUND & SOUTHBOUND CLOSED DUE
            TO FLOODING.

&&

RN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:21 PM CDTSevere Thunderstorm WarningSGFDent, Shannon39 min
Mar 23, 7:38 PM CDTSpecial Weather StatementSGFMcDonald37 min
Mar 23, 7:49 PM CDTFlash Flood WarningSGFBarry, McDonald, Newton9 hr
Mar 23, 8:20 PM CDTSpecial Weather StatementSGFBarry25 min
Mar 23, 8:40 PM CDTFlash Flood WarningSGFChristian, Greene, Lawrence, Stone, Webster, Wright8 hr
Mar 23, 8:58 PM CDTSpecial Weather StatementSGFChristian32 min
Mar 23, 9:12 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone, Webster33 min
Mar 23, 9:36 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright39 min
Mar 23, 9:51 PM CDTFlash Flood Warning Considerable damage threatSGFBarry, McDonald7 hr
Mar 23, 10:27 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney48 min
Mar 23, 11:05 PM CDTSevere Thunderstorm WarningSGFHowell, Texas, Wright40 min
Mar 23, 11:16 PM CDTAreal Flood AdvisorySGFChristian, Douglas, Howell, Ozark, Taney107 min
Mar 23, 11:28 PM CDTAreal Flood AdvisorySGFDent, Phelps, Pulaski2 hr
Mar 23, 11:38 PM CDTSevere Thunderstorm WarningSGFShannon37 min
Mar 24, 1:03 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney3 hr
Mar 24, 1:22 AM CDTFlash Flood WarningSGFBarry, Stone, Taney3 hr
Mar 24, 1:31 AM CDTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Maries, Miller and 3 more14 hr
Mar 24, 3:27 AM CDTAreal Flood WarningSGFDouglas, Webster, Wright12 hr
Mar 24, 3:34 AM CDTAreal Flood WarningSGFDouglas, Texas12 hr
Mar 24, 3:38 AM CDTAreal Flood WarningSGFDouglas, Ozark, Taney12 hr
Mar 24, 4:11 AM CDTAreal Flood WarningSGFBarry, Stone, Taney11 hr
Mar 24, 4:23 AM CDTAreal Flood WarningSGFChristian, Greene, Lawrence, Stone, Webster, Wright11 hr
Mar 24, 4:32 AM CDTAreal Flood WarningSGFChristian, Stone11 hr
Mar 24, 4:35 AM CDTAreal Flood WarningSGFBarry, McDonald, Newton10 hr
Mar 24, 4:42 AM CDTAreal Flood WarningSGFDent, Shannon, Texas11 hr
Mar 24, 5:07 AM CDTAreal Flood WarningSGFBarry, McDonald10 hr
Mar 24, 1:24 PM CDTAreal Flood WarningSGFHowell, Oregon, Ozark, Shannon, Taney13 hr
Mar 24, 2:36 PM CDTAreal Flood WarningSGFDent, Douglas, Ozark, Shannon, Taney, Texas and 1 more33 hr
Mar 24, 2:59 PM CDTAreal Flood WarningSGFBarry, Camden, Christian, Greene, Laclede, McDonald and 7 more11 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.